Doctor Takes Pot; Giggles for 7 Hours

I discovered this story on @HistoryWeird's blog here. The original source was The Los Angeles Herald, March 14th 1898.

"In March 1898 a Californian physician, writing anonymously for the Los Angeles Herald, described his evaluation of popular pain relief therapies. Having long suffered from back and muscular pain, the author tried galvanism (mild electrical shocks) and hypnotism, both of which afforded him some pain-free moments. Lastly, he experimented by consuming large doses of hashish, which for safety was carried out in the presence of another doctor and two nurses. The substance was very effective at relieving pain, he noted, but had some significant side effects:

"'For seven hours after the drug was administrated I was convulsed with laughter. I laughed incontinently, loudly, boisterously… The sensation was almost continuous, yielding at times to a feeling of dreadful seriousness that ended in tears, and then again breaking out… in a flood of laughter.'

"And in the second phase, he began hallucinating:

"'This was also most amusing… One faithful nurse had been metamorphosed into a monkey, another into a bear; my good doctor was as fine a specimen of a lion as ever was beheld in Van Amburg’s show… One of my bed posts seemed to extend quite to the ceiling while the other disappeared wholly from view. The clock on the mantel, once I looked at it, appeared to be nine feet in height.'"

Good lord, did he take pot or drop acid? I've never really been a drug person, myself, but from what I understand, I don't think this is a normal reaction. Also, does pot last 7 hours? That seems excessive. Thoughts?

Advertisements
This entry was posted in Uncategorized and tagged , , , . Bookmark the permalink.

3 Responses to Doctor Takes Pot; Giggles for 7 Hours

  1. Anonymous says:

    Hash vs. Pot

    Hashish is very different from ordinary smoking pot. Hash is much more potent, a dense sticky substance compacted and full of oil. It sounds like he really took a lot.

    Hallucinations are a sometimes effect of massive THC intake. The good doctor didn’t just smoke a joint. It sounds like he smoked or ingested more hash than one normally might do in a few weeks or a month. Luckily for him, the symptoms of marijuana overdose are just really prolonged highs and hallucinations.

    This is the equivalent of someone who never drank before downing an entire bottle of crown royal. With really funny rather than tragic after effects.

    Like

  2. I remember a boy in my year at university telling me once that he’d ‘seen lots of little goblins’ during a prolonged bout of naughty-plant ingestion. He was the chilled out surfer-dude type so I’m sure in his case it must have been extra strong stuff rather than inexperience! >.<

    Like

  3. Anonymous says:

    It’s totally possible that he was high for that long, too, as THC that is ingested tends to have a longer-lasting effect that THC that is inhaled.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s